Kansas, 2022

Hail and Damaging Wind in Kansas, July 1, 2022

July 1, 2022 · NWS TOP · 3 events in 1 county or zone

Hail and damaging wind gusts were reported during the evening of 7/1 in Riley Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Hail and damaging wind gusts were reported during the evening of 7/1 in Riley Co.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 1, 4:46 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 1, 4:46 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
546 PM CDT Fri Jul 1 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 253 PM CDT Fri Jul 1 2022

Key Points:

- A few strong to severe storms possible south of I-70 late
afternoon into early evening

- Flood Watch issued for tonight into Saturday with increasing
confidence for heavy rainfall

- Heating up for 4th of July and early next week

A cold front has been slowly pushing south across the area today,
which has made it just south of the I-70 corridor as of 1930Z.
Locations along and south of this boundary could still have an
opportunity to see an isolated strong or severe storm late this
afternoon or early evening. More clearing in this area could allow
for MLCAPE to increase to 2000-3000 J/kg with 30-40 kt of bulk shear
to support a damaging wind and hail threat with any storm that can
develop.

The main focus for this forecast package has been on the potential
for heavy rainfall tonight into Saturday morning. Several factors
appear to come together to indicate a signal for this to occur,
particularly toward central KS. By 03-04Z, the LLJ begins to
strengthen to enhance lift in central KS with increasing isentropic
ascent near the same area overnight. We also have good moisture
transport with Pwat values approaching 2" during the overnight hours
into early Saturday. Forecast soundings depict long, skinny CAPE
profiles with saturation increasing through the column toward
sunrise, providing further evidence for efficient rainfall producers
with any thunderstorms. CAMs show rain and storms increasing in
coverage after midnight and pushing east across the CWA overnight
into Saturday morning. While individual models have a wide range of
possible solutions for rainfall amounts, ensemble solutions such as
the HREF probability matched mean indicate 6-hr QPF of 2-5" may be
possible with highest amounts toward central KS, focused in the 06-
12Z time frame. This seems to be a reasonable worst-case scenario,
with widespread 1-2" inches likely across the area as shown in our
QPF forecast. With all this in mind, have issued a Flood Watch area-
wide from 06-18Z Saturday with lesser confidence for eastern KS
where soils are drier.

Another subtle upper wave on Saturday near the KS/NE border could
keep additional rain and storms around through the afternoon hours.
Beyond that, an upper ridge is expected to build from the Southern
Plains northward into Sunday to keep any other disturbances north of
the area. This results in decreasing precip chances as we round out
the weekend. Highs on Sunday should rebound into the 90s for most
places after Saturday's brief cool-down.

The CWA remains on the western periphery of the ridge into the 4th
of July holiday into mid-week, resulting in hot and humid
conditions. Highs will be well into the 90s with heat indices above
100 for many locations, so heat headlines may need to be considered.
A weak upper disturbance brings slight chances for rain Wednesday
into Thursday, though it remains to be seen whether that will bring
substantial relief from the heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 543 PM CDT Fri Jul 1 2022

VFR to MVFR conditions through the TAF period. Showers and
thunderstorms will become more numerous this evening and
overnight. Heavy rain and lightning will be the main threats with
storms. Thunderstorms activity should diminish by tomorrow
afternoon, but some showers and lower CIGS are probable
throughout the afternoon and early evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 AM CDT Saturday through Saturday afternoon
for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Picha
AVIATION...Jones
Hazardous weather outlook, Jul 1, 1:56 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
256 PM CDT Fri Jul 1 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-022000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
256 PM CDT Fri Jul 1 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible late this
afternoon and early evening south of Interstate 70. Damaging wind
gusts and hail will be the main hazards. Locally heavy rainfall
will be possible tonight across much of the outlook area with
widespread amounts of 1 to 2 inches and locally higher amounts
possible, which could lead to flooding of small streams and
creeks. A Flood Watch has been issued area-wide for late tonight
into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall remains possible Saturday, especially
during the morning hours in east central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Riley

When
July 1, 5:21 PM CST to 5:22 PM CST
Where
Riley County, 3.45 mi N of Keats
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.270, -96.720

Report of nickel to half dollar sized hail.

Thunderstorm Wind, Riley

When
July 1, 5:22 PM CST to 5:23 PM CST
Where
Riley County, 3.45 mi N of Keats
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.270, -96.720

Personal weather station measured 61 mph wind gust.

Hail, Riley

When
July 1, 5:26 PM CST to 5:27 PM CST
Where
Riley County, 4.18 mi N of Keats
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.280, -96.710

Report of half dollar sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047148, 1047149, 1047150.